Alert archive / Ohio / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Cleveland, OH

August 23, 2023Lake County, Ohio

NWS Cleveland, OH issued this flash flood warning at Aug 23, 2023, 6:49 PM EDT for Lake County, Ohio. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2023, 6:49 PM EDT (22:49 UTC)
Expired
Aug 24, 2023, 12:00 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Lake County, OH

The radar

The Cleveland radar (KCLE), 58 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:45 PM EDTFLASH FLOOD2 Sw Painesville, OHMultiple roads flooded, some closed and impassable due to high water.
Aug 23, 7:45 PM EDTFLASH FLOOD2 Sw Painesville, OHMultiple roads flooded, some closed and impassable due to high water.
Aug 23, 7:45 PM EDTRAIN 1.74 Sse Painesville, OH1.70 inches measured in less than 2 hours near Concord Township.
Aug 23, 7:45 PM EDTRAIN 1.74 Sse Painesville, OH1.70 inches measured in less than 2 hours near Concord Township.
Aug 23, 11:43 PM EDTRAIN 3.65Mentor-On-The-Lake, OHTotal rainfall for the day.
Aug 23, 11:43 PM EDTRAIN 3.65Mentor-On-The-Lake, OHTotal rainfall for the day.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

903 
WGUS51 KCLE 232249
FFWCLE
OHC085-240400-
/O.NEW.KCLE.FF.W.0011.230823T2249Z-230824T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
649 PM EDT Wed Aug 23 2023

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Lake County in northeastern Ohio...

* Until midnight EDT.

* At 649 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Painesville, Fairport Harbor, Mentor, Willoughby, Perry, 
  Mentor-On-The-Lake, Kirtland, North Perry, Kirtland Hills and 
  Grand River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4171 8142 4181 8114 4171 8110 4164 8110
      4164 8118 4164 8124 4164 8126 4164 8128
      4164 8129 4164 8137

FLASH FLOOD...RADAR INDICATED

$$

Clark

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 4:19 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 23, 4:19 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
419 PM EDT Wed Aug 23 2023

.SYNOPSIS...
A warm front will lift north through the area into this evening
before becoming stationary. A series of low pressure waves will
move east along the front tonight through Thursday before the
front pushes south as a cold front by Friday. A secondary cold
front will push south across the area Saturday before high
pressure returns Sunday into Monday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Will keep the discussion succinct with ongoing convection, but
will highlight the main concerns over the next 36 hours.

Excessive heat watch remains in effect and was expanded a tier
of counties eastward. Confidence is still too low for
warning/advisory decisions given the potential for convection
early Thursday keeping temperatures cooler. Most confident in
the I-75 corridor potentially reaching warning criteria with 107
to 110 degree heat indices Thursday afternoon. Much more
uncertain eastward, but will have a better idea on where to put
the warning/advisory once the convection manifests overnight.

Ongoing thunderstorms are pushing south through the area late
this afternoon/early this evening. Storms have been
strong/borderline severe along a strong instability gradient to
the west with a pocket of 30-40 kt effective bulk shear. This
should push south of the area over the next hour or two.

Very concerned for training thunderstorms with heavy rainfall
tonight somewhere across far northeast Ohio/northwest PA. Have
hoisted a Flood Watch for flash flooding to highlight this
potential. Uncertainty remains with the exact details/location
of the heavy rainfall axis, however the synoptic setup is very
favorable for flash flooding with northerly upper flow, an
increasing westerly low level jet normal to the surface warm
front/upper flow, strong moisture advection into the boundary,
and PWATs in the 99th percentile focused on this area. The main
concern for training, efficient thunderstorms is generally after
03Z through 12Z with the strengthening LLJ, however convection
is already lining up downstream of Lake Huron over southwest
Ontario, which looks focused to impact far NE OH/NW PA this
evening. Rainfall rate of at least 1 to 2 inches are expected
with higher rates possible, so thunderstorms that train over any
given area for a length of time have the potential to produces
prolific rainfall amounts with a high potential for flash
flooding to develop. Severe thunderstorms cannot be ruled out
either with 40 kts of effective bulk shear, and instability
building eastward, although much of the activity will be
elevated overnight. Damaging winds and hail look to be the
primary threat at the time.

Convection should weaken early Thursday morning with a brief
lull in precip , but attention then turns to more convective
development later Thursday across the area. The setup for
Thursday afternoon is highly conditional with very little
confidence for the local area. If convection does develop over
or upstream of the area late Thursday, this activity will again
pose a threat for flooding and severe weather, but details will
likely remain uncertain until the overnight convection and
resultant outflow boundaries manifest over the local area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Showers and thunderstorms from Thursday's overnight convection may
linger across Northeast Ohio and Northwest PA at the beginning of
the short term period Friday morning and afternoon. Precipitation
chances will drop off as moist low/mid levels and upper level
support exit to the east. A cold front will move southward across
the area during the day Saturday. This front may provide enough
support for some isolated showers and thunderstorms to develop in
Saturday before high pressure builds in behind the cold front.

High temperatures will trend cooler but still near average on Friday
as they rise into the 80s with upper 70s across Northwest PA. Behind
the cold front on Saturday, highs will be in the upper 70s to lower
80s. Expect low temperatures to follow a similar pattern, mid to
upper 60s on Friday night dropping to the upper 50s to lower 60s on
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
We'll undergo a pattern change as broad troughing will begin to take
shape over the eastern US by the start of the long term. There looks
to be a few shortwaves that will move along the deepening upper
trough through the middle of next week that we'll need to keep an
eye on. Otherwise, anticipate for below normal temperatures
generally in the mid to upper 70s for highs and mid 50s to lower 60s
for lows.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Low confidence TAF period with periods of TSRA ongoing at the
onset of the period from KMFD/KCLE east. Main focus of TSRA
activity should be confined to KERI/KYNG after 03Z, with
confidence too low for TAF mention at other terminals. KFDY/KTOL
should remain VFR through the entire period. IFR reductions
possible with TSRA, but generally VFR to some MVFR ceilings
outside of TSRA through the period. Winds will generally be out
of the southwest through the period.

Outlook...Non-VFR possible in showers and thunderstorms Thursday.
Additional non-VFR possible in showers and thunderstorms Friday
into Saturday.

&&

.MARINE...
A warm front will gradually progress east across Lake Erie Wednesday
afternoon through Thursday. Southerly to southeasterly flow 10 to 15
knots ahead of the warm front will become southwesterly at 15 to 20
knots by Thursday morning, generating waves 1-3 feet. However,
conditions should remain below small craft advisory criteria.
Anticipate for multiple rounds of showers and thunderstorms across
Lake Erie now through Friday along and ahead of the warm front.

After the front passes on Friday morning, winds turn onshore and
remain generally below 10 knots through Saturday evening. A cold
front will cross south on Saturday and lead to northeasterly winds
to briefly increase to 10-15 knots. High pressure will build in from
the north behind the front and allow for winds to return below 10
knots by Sunday afternoon.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Watch from Thursday afternoon through Thursday
     evening for OHZ003-006>009-017>019-027-028-036-037.
     Flood Watch from 8 PM EDT this evening through Thursday
     morning for OHZ012>014-022-023-033-089.
PA...Flood Watch from 8 PM EDT this evening through Thursday
     morning for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Greenawalt
MARINE...Iverson
Hazardous weather outlook, Aug 23, 6:41 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
641 PM EDT Wed Aug 23 2023

OHZ003-006>009-017>019-027-028-036-037-242245-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Marion-Morrow-
641 PM EDT Wed Aug 23 2023

...EXCESSIVE HEAT WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms are possible overnight. Storms may produce
damaging wind gusts, large hail, and locally heavy rain and/or
localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Showers and thunderstorms are possible on Thursday. Storms may
produce damaging wind gusts, large hail, and locally heavy rain
and/or localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ029>032-038-047-242245-
Richland-Ashland-Wayne-Stark-Holmes-Knox-
641 PM EDT Wed Aug 23 2023

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms with the potential for damaging wind gusts
and heavy rainfall that may produce localized flooding are possible
this evening through the overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are possible again on Thursday. Storms may
produce damaging wind gusts, large hail, and locally heavy rain
and/or localized flooding.

Heat index values may approach 100 degrees on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ010>014-020>023-033-089-PAZ001>003-242245-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Mahoning-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
641 PM EDT Wed Aug 23 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms are possible again on Thursday. Storms may
produce damaging wind gusts, large hail, and locally heavy rain
and/or localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-242245-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
641 PM EDT Wed Aug 23 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Showers and thunderstorms with the potential for damaging wind gusts
and heavy rainfall that may produce localized flooding are possible
this evening through the overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are possible again on Thursday. Storms may
produce damaging wind gusts, large hail, and locally heavy rain
and/or localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 23, 5:34 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
534 PM EDT Wed Aug 23 2023

OHZ023-232215-
Trumbull OH-
534 PM EDT Wed Aug 23 2023

...A strong thunderstorm will impact portions of Trumbull County
through 615 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orwell, or 16 miles north of Warren, moving southeast at 50 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, heavy rainfall,
         and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warren, Niles, Hubbard, Cortland, Lordstown, Kinsman, North
Bloomfield, Vienna Center, Hilltop, Maplewood Park, Bristolville,
Leavittsburg, Girard, Vienna, McDonald, Mecca, Johnston, Orangeville,
Yankee Lake and Churchill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 8052 4113 8085 4150 8098 4150 8052
TIME...MOT...LOC 2132Z 327DEG 42KT 4148 8076

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark
Local storm report, Aug 23, 5:38 PM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
538 PM EDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     2 WSW Apple Creek       40.74N 81.88W
08/23/2023                   Wayne              OH   Public

&&

Zeigler
Local storm report, Aug 23, 5:40 PM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
540 PM EDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Dmg     2 SSW Medina            41.11N 81.88W
08/23/2023                   Medina             OH   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

Zeigler
Local storm report, Aug 23, 6:15 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
615 PM EDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             1 NNW Hubbard           41.17N 80.58W
08/23/2023  E0.25 inch       Trumbull           OH   Trained Spotter

&&

Zeigler
Local storm report, Aug 23, 6:32 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
632 PM EDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Gst     2 NNW Sheffield Lake    41.51N 82.11W
08/23/2023  M35 MPH          LEZ145             OH   Buoy

            Sheffield Buoy 45204 reported a wind gust of
            35 knots.

&&

Zeigler
Local storm report, Aug 23, 6:49 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
649 PM EDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Gst     17 NE Marblehead        41.67N 82.45W
08/23/2023  M65 MPH          LEZ164             OH   Buoy

            Buoy 45005 reported a wind gust of 56 knots.

&&

Zeigler

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:59 PM EDTSpecial Marine WarningCLE91 min
Aug 23, 1:31 PM EDTSpecial Weather StatementCLECuyahoga, Lorain, Medina, Summit44 min
Aug 23, 2:18 PM EDTSevere Thunderstorm WarningCLELorain, Medina, Summit, Wayne42 min
Aug 23, 2:31 PM EDTFlood WatchCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more37 hr
Aug 23, 2:39 PM EDTSpecial Marine WarningCLE96 min
Aug 23, 2:43 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshland, Holmes, Stark, Wayne47 min
Aug 23, 3:10 PM EDTSpecial Weather StatementCLEErie, Huron, Lorain, Medina, Summit50 min
Aug 23, 3:29 PM EDTSpecial Weather StatementCLEHolmes31 min
Aug 23, 3:52 PM EDTSpecial Weather StatementCLEAshland, Huron, Medina, Stark, Summit, Wayne38 min
Aug 23, 4:24 PM EDTSpecial Weather StatementCLEAshland, Holmes, Richland, Wayne51 min
Aug 23, 4:45 PM EDTSpecial Marine WarningCLE2 hr
Aug 23, 5:03 PM EDTSpecial Weather StatementCLEAshtabula42 min
Aug 23, 5:34 PM EDTSpecial Weather StatementCLETrumbull41 min
Aug 23, 6:13 PM EDTAreal Flood AdvisoryCLEGeauga, Lake3 hr
Aug 23, 6:57 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull3 hr
Aug 23, 7:01 PM EDTSpecial Marine WarningCLE119 min

Nearby

Flash Flood Warnings in Ohio, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.